Wyoming, 2013

Tornado and Hail in Wyoming, June 22, 2013

June 22, 2013 · NWS RIW · 10 events in 2 counties and zones

Strong to severe thunderstorms erupted over the eastern Wind River Mountains during the morning hours and moved east-northeast across Fremont and Natrona counties. A favorable wind profile helped the storms become severe and produce hail up to the size of baseballs at Powder River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong to severe thunderstorms erupted over the eastern Wind River Mountains during the morning hours and moved east-northeast across Fremont and Natrona counties. A favorable wind profile helped the storms become severe and produce hail up to the size of baseballs at Powder River. There were numerous reports of quarter to golf ball sized hail in a swath from Castle Gardens to around Natrona. As the storm approached Casper at least three funnel clouds were observed, one of which briefly touched down northeast of Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 22, 10:21 AM MST, 7 minutes earlier.

Area forecast discussion, Jun 22, 10:21 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1121 AM MDT SAT JUN 22 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

TODAY...RELATIVELY EARLY CONVECTION AND MORE WIDESPREAD CONVECTION
..AS HEIGHT FALLS FROM MAIN SW AXIS SWINGING AROUND BASE OF LIFTING
NW CONUS TROUGH INFLUENCE THE FA. REBUILDING SFC LOW IS POISED TO BE
LOCATED NEAR SCNTRL TO SERN WY BY MID DAY...WITH SFC INVERTED TROUGH
CUTTING DIAGONALLY UP TOWARDS THE CODY AREA ...GIVING US AN AIR MASS
DIFFERENTIAL TO WORK WITH. HOWEVER EASTERLY COMPONENT FLOW WITH
RELATIVELY MOIST LOW-LEVEL UPSLOPE N TO NW OF THE SFC LOW LOOKS TO
ORIENT THE INSTABILITY AXIS FROM SW TO NE FROM ERN SWEETWATER TO
JOHNSON COUNTY EARLY IN THE DAY...WITH MINOR BULLS EYE ACROSS
NATRONA COUNTY. STRONGER STORMS WILL GENERALLY LIE EAST OF THIS
DIVISION FOR THE MOST PART. AVAILABLE VERTICAL SHEAR OF 40 TO 50 KTS
TOGETHER WITH MODERATE MIX LAYER CAPE INSTABILITIES OF 1000 TO 1500
J/KG IN THE SERN PORTION OF THE CWA WILL GIVE THE CHANCE FOR SOME
LOW ROTATING STORMS AND PERHAPS SUSTAINED MULTICELLULAR
THUNDERSTORMS WITH MARGINAL SEVERE HAIL AND A SLIGHT POSSIBILITY OF
A TORNADO. RIGHT NOW...IT'S ALL LOCATION...LOCATION...LOCATION OF
THE SFC SETUP AND LL RETURN FLOW AS UPPER FORCING WILL CERTAINLY BE
AROUND. ALSO RIGHT NOW...TWO THINGS...OVERALL INSTABILITY EXCEPT FOR
NATRONA COUNTY...AND TO A LESSER EXTENT TO THE WEST OR SOUTHWEST OF
NATRONA A BIT...LOW TO NON-EXISTENT CAPPING WILL AID IN KEEPING
CONVECTION FROM BLOWING OUT OF CONTROL...AND BELOW SEVERE
LIMITS...EXCEPT FOR A COUPLE OF ROGUES. EVEN DOWNDRAFT POSSIBILITIES
SEEM RATHER LOW ACROSS THE CWA EXCEPT FOR ERN SWEETWATER AND PERHAPS
ERN FREMONT OR SWRN NATRONA.

TONIGHT AND SUNDAY...CONVECTION ON THE WAY OUT BY EARLY EVENING AS FRONT
AND UPPER WAVE BOTH EXIT STAGE EAST...REPLACED BY HIGH PRESSURE
OVERNIGHT. UPPER LEVEL TRANSITIONAL RIDGING BEGINS SUNDAY WITH
FAIRLY DEEP SOUTHWESTERLIES ON TAP ACROSS THE CWA. WARMING BEGINS.
ALTHOUGH WARMER AND DRIER CONDITIONS WILL BE AROUND THROUGHOUT THE
FA...WINDS WILL NOT GUST ENOUGH OVER THE ZONES WITH CURRENT CRITICAL
FUELS TO RAISE A RED FLAG WARNING FOR SUNDAY.

MONDAY AND MONDAY NIGHT...WARMER WEATHER CONTINUES FOR MOST OF THE
FA EXCEPT FOR THE NWRN CWA. MID LEVEL CLOUDS AND SLIGHT CHANCES FOR
ELEVATED SHOWERS/THUNDER WILL ACCOMPANY INCREASE IN MED LEVEL
MOISTURE FROM THE WEST...ALONG AND AHEAD OF ANOTHER IMPULSE BEING
THROWN AROUND THE BASE OF YET ANOTHER PAC NW TROUGH. SOME CHANCES
FOR PRECIP WILL CONTINUE OVER THE NORTHWEST OVERNIGHT. FIRE WEATHER
CONCERNS HAVE A GOOD CHANCE FOR CROSSING INTO RFW TERRITORY WITH LOW
RH VALUES AND STRONG SWRLY FLOW MIXING OVER FIRE WEATHER ZONES 280
285 AND 300.

.LONG TERM...TUESDAY THROUGH SATURDAY

A WEATHER SYSTEM WILL MOVE THROUGH ON TUESDAY WITH A CHANCE FOR
SHOWERS AND STORMS IN THE WESTERN MOUNTAINS AND ACROSS THE NORTH
ZONES. THE CENTRAL AND SOUTH LOOK TO BE MOSTLY DRY TUESDAY. BREEZY
TO WINDY IN THE FAVORED LOCATIONS AND FIRE WX CONCERNS MAY NEED TO
BE ADDRESSED IF CONDITIONS COME TOGETHER TUE PM AND EARLY EVE. A
SLIGHTLY COOLER DAY ON TUESDAY WITH A WEAK FRONTAL PASSAGE. ON
WEDNESDAY A WEST FLOW ALOFT WITH LIMITED MOISTURE IN THE FLOW. HAVE
LEFT IN ISOLATED MOUNTAIN STORMS WED PM AND EARLY EVE. THE LOWER
ELEVATIONS SHOULD BE DRY. THE UPPER RIDGE OF HIGH PRESSURE BUILDS
OVER THE SOUTHWEST THURSDAY THROUGH SATURDAY. THE FLOW PATTERN
AROUND THE HIGH WOULD PUT MOST OF THE REGION IN A WEST TO NORTHWEST
FLOW ALOFT. IF THIS OCCURS THEN THE HOTTEST 700MB TEMPS WOULD STAY
OVER THE WEST AND ANY DISTURBANCE ROTATING AROUND THE UPPER HIGH
COULD SPARK A FEW MOUNTAIN STORMS EACH DAY. ADDED SOME LOW PRECIP
CHANCES TO THE MOUNTAINS ON THURSDAY...THEN ADDED IN THE EAST ZONES
FROM BUFFALO TO CASPER FRIDAY AND SATURDAY AS STORM COVERAGE IN THE
MOUNTAINS MAY INCREASE AS WELL. TEMPS TO WARM WED THROUGH SATURDAY
WITH EACH DAY BEING A FEW DEGREES WARMER THAN THE PREVIOUS DAY. AS
THE GLENN FREY SONG QUOTES...THE HEAT IS ON OH IT'S ON THE STREET...
THE HEAT IS...ON. WIND SPEEDS SHOULD BE LIGHTER DUE TO PROXIMITY OF
THE UPPER HIGH WHICH WILL LIMIT POTENTIAL FIRE BEHAVIOR...BUT WITH
THE LACK OF RAIN THE FUELS WILL JUST GET DRIER.

.AVIATION.../18Z ISSUANCE/

A STRONG DISTURBANCE IS MOVING THROUGH THE AREA THIS AFTERNOON...INITIATING
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. THE BEST
OPPORTUNITY FOR STRONGER STORM DEVELOPMENT WILL AGAIN BE ACROSS
EASTERN AND NORTHERN WYOMING...INCLUDING
KCPR...KWRL...KBYG...KRIW...AND KLND. THESE AREAS MAY SEE SOME PERIODS
OF STRONG WIND. OTHER AREAS MAY SEE SOME STORM DEVELOPMENT...THOUGH
STORMS WILL BE LESS INTENSE. THE MAIN THREAT WITH THESE STORMS WILL
BE GUSTY WINDS. STORM ACTIVITY WILL BEGIN ENDING FROM SOUTHWEST TO
NORTHEAST...LATE THIS AFTERNOON AND EARLY EVENING...AND BE OUT OF
THE FORECAST AREA BY 03Z. CONDITIONS WILL STEADILY IMPROVE THROUGH
THE EVENING AND OVERNIGHT HOURS...WITH WIDESPREAD VFR CONDITIONS
ANTICIPATED BY 07Z SUNDAY.

.FIRE WEATHER...
BETTER MOISTURE WILL BE MORE AVAILABLE TODAY FOR MOST DISPATCH ZONES
WITH SOME CHANCE FOR SHOWERS AND SOME THUNDERSTORMS OCCURRING NEARLY
ALL ZONES EXCEPT FOR ZONES 277 AND MOST OF 414. STRONGER STORMS WILL
BE POSSIBLE OVER JOHNSON AND NATRONA COUNTIES WITH BRIEF HEAVY
RAINS...GUSTY ERRATIC WINDS AND SMALL HAIL. THE EASTERN HALF OF
SWEETWATER COUNTY WILL ALSO HAVE A CHANCE FOR DRIER MORE ELEVATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND LIGHTNING. THE WESTERN
PORTION OF SWEETWATER COUNTY WILL REMAIN MOSTLY DRY...BUT WINDS MAY
GUST OUT OF THE WEST TO AROUND 30 MPH AT TIMES. RH VALUES WILL
GENERALLY BE HIGHER FOR ALL ZONES TODAY...STAYING AT LEAST INTO THE
TEENS EVEN OVER ZONES 278 AND 279...WITH 20S TO 50S EVERYWHERE
ELSE.

SUNDAY...A WARM UP BEGINS...WITH HIGHS WARMING SOME 7 TO 9 DEG OVER
SATURDAY HIGHS. IT WILL BE DRY WITH RH VALUES DIPPING INTO THE LOWER
TEENS MOST LOW LAND AREAS...20S IN THE MOUNTAINS. WINDS HOWEVER WILL
BE TEMPERED SOMEWHAT OVER OUR EASTERN FIRE WEATHER ZONES WHERE FUELS
LEAN TOWARDS CRITICAL. DRIEST AND GUSTIEST WEATHER LOOKS TO HOLD
OVER SWEETWATER COUNTY WHERE FUELS ARE STILL OK. MONDAY ON THE OTHER
HAND WILL LEND ITSELF TOWARDS MORE DRY AND WINDY/GUSTY CONDITIONS
WITH SOUTHWEST FLOW INTO THE DRY FUEL AREAS OF ZONES 280 285 AND 300
WHICH WILL ENHANCE FIRE CONCERNS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH 343 IN EFFECT FOR BIG HORN...WASHAKIE...HOT
SPRINGS...JOHNSON...NATRONA AND FREMONT COUNTIES THROUGH 00Z.

&&

SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...LAVOIE
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jun 22, 10:19 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1119 AM MDT SAT JUN 22 2013

WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1119 AM MDT SAT JUN 22 2013

...TORNADO WATCH THROUGH 6 PM THIS EVENING FOR CENTRAL...EASTERN AND
NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR BIG HORN...JOHNSON...FREMONT...
NATRONA...WASHAKIE AND HOT SPRINGS COUNTIES THROUGH 6 PM THIS
EVENING.

STRONG GUSTY WINDS ARE ALSO EXPECTED WITH ANY THUNDERSTORMS THAT
OCCUR ACROSS THE REST OF WYOMING. BE ALERT TO CHANGING WEATHER
CONDITIONS AND TAKE PRECAUTIONS SHOULD ADVERSE WEATHER IMPACT YOUR
LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...ISOLATED THUNDERSTORMS ACROSS THE WEST ON MONDAY. DRY...
WINDY AND HOT CONDITIONS WILL OCCUR ACROSS THE SOUTH AND CENTRAL
AREAS MONDAY AFTERNOON AND EARLY EVENING...AS WELL AS INTO
THE OWL CREEK AND SOUTHERN BIGHORN MOUNTAINS AND SOUTHERN JOHNSON
COUNTY. THIS WILL RAISE FIRE WEATHER CONCERNS.

TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS OVER THE WEST
AND NORTH. STILL WINDY AREAS ACROSS THE CENTRAL AND SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN JOHNSON AND NATRONA COUNTIES
THIS AFTERNOON AND TONIGHT.  PLEASE REPORT HAIL SIZES AND WIND
DAMAGE AS WELL AS HEAVY RAIN. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 22, 8:43 AM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
943 AM MDT SAT JUN 22 2013

WYZ015-017>019-221630-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
943 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1030
AM MDT...

AT 938 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANDER...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HUDSON AROUND 955 AM MDT.
ARAPAHOE AROUND 1005 AM MDT.
ST. STEPHENS AND U.S. HWY 26 MILE MARKER 130 AROUND 1010 AM MDT.
FREMONT COUNTY FAIRGROUNDS AND RIVERTON AROUND 1015 AM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4325 10854 4278 10815 4269 10869 4298 10900
TIME...MOT...LOC 1543Z 242DEG 30KT 4286 10869

C. BAKER
Special weather statement, Jun 22, 8:50 AM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
950 AM MDT SAT JUN 22 2013

WYZ014-015-017>019-221630-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST
WY-
950 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT COUNTY UNTIL
1030 AM MDT...

AT 947 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 28 MILE MARKER 60...OR 18 MILES
SOUTH OF LANDER...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 28 MILE MARKER 60 AND RED CANYON AROUND 955 AM MDT.
U.S. HWY 287 MILE MARKER 60 AROUND 1010 AM MDT.
STATE HWY 135 MILE MARKER 20 AROUND 1030 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 10829 4253 10809 4246 10869 4267 10880
TIME...MOT...LOC 1549Z 240DEG 29KT 4258 10864

C. BAKER
Special weather statement, Jun 22, 9:07 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1007 AM MDT SAT JUN 22 2013

WYZ017-018-221645-
LANDER FOOTHILLS WY-WIND RIVER BASIN WY-
1007 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1045
AM MDT...

AT 1004 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARAPAHOE...OR 7 MILES SOUTHWEST OF
RIVERTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ST. STEPHENS AROUND 1015 AM MDT.
U.S. HWY 26 MILE MARKER 130...RIVERTON AND FREMONT COUNTY FAIRGROUNDS
AROUND 1020 AM MDT.
U.S. HWY 26 MILE MARKER 110 AROUND 1030 AM MDT.
STATE HWY 134 MILE MARKER 10 AROUND 1040 AM MDT.
HIDDEN VALLEY AROUND 1045 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4333 10839 4304 10807 4281 10857 4310 10873
TIME...MOT...LOC 1607Z 221DEG 22KT 4299 10851

C. BAKER
Special weather statement, Jun 22, 9:25 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1025 AM MDT SAT JUN 22 2013

WYZ009>011-221715-
BIGHORN MOUNTAINS SOUTHEAST WY-NORTHEAST JOHNSON COUNTY WY-SOUTHEAST
JOHNSON COUNTY WY-
1025 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY UNTIL
1115 AM MDT...

AT 1022 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF U.S. HWY 16 MILE MARKER
80...OR 8 MILES SOUTHWEST OF BUFFALO...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 16 MILE MARKER 90 AND BUFFALO AROUND 1035 AM MDT.
JCT I90 AND I25...JOHNSON COUNTY FAIRGROUNDS...I90 EXIT 53...I90 MILE
MARKER 60 AND I90 EXIT 51 AROUND 1040 AM MDT.
U.S. HWY 16 AROUND 1055 AM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 286 AND
299.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 43 AND
78.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4414 10689 4443 10702 4455 10686 4457 10654
      4456 10648 4416 10632
TIME...MOT...LOC 1625Z 228DEG 29KT 4429 10682

C. BAKER
Special weather statement, Jun 22, 10:01 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1101 AM MDT SAT JUN 22 2013

WYZ005>009-221745-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-OWL CREEK
AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG
HORN BASIN WY-
1101 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHAKIE AND SOUTHEASTERN
HOT SPRINGS COUNTIES UNTIL 1145 AM MDT...

AT 1056 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STATE HWY 172 MILE MARKER
10...OR 17 MILES EAST OF THERMOPOLIS...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 434 MILE MARKER 10 AROUND 1140 AM MDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SATURDAY EVENING
FOR NORTH CENTRAL WYOMING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4407 10736 4355 10721 4348 10798 4369 10813
TIME...MOT...LOC 1701Z 236DEG 35KT 4368 10781

C. BAKER
Special weather statement, Jun 22, 10:05 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1105 AM MDT SAT JUN 22 2013

WYZ009-019-020-221745-
BIGHORN MOUNTAINS SOUTHEAST WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-NATRONA COUNTY LOWER ELEVATIONS WY-
1105 AM MDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 1145
AM MDT...

AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERVAY...OR 40 MILES NORTHEAST OF JEFFREY
CITY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WALTMAN REST AREA AROUND 1135 AM MDT.
WALTMAN AND U.S. HWY 20/26 MILE MARKER 50 AROUND 1140 AM MDT.
HELL'S HALF ACRE AROUND 1145 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SATURDAY EVENING
FOR NORTH CENTRAL WYOMING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4331 10705 4295 10676 4282 10734 4295 10745
TIME...MOT...LOC 1706Z 237DEG 14KT 4294 10730

C. BAKER

The radar

The Riverton/Lander radar (KRIW), 72 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Fremont

When
June 22, 10:28 AM MST to 10:36 AM MST
Where
Fremont County, 17.32 mi SSE of Moneta
Measured
1.25 in hail
Reported by
Public
Coordinates
42.931, -107.615

A tour group at Castle Gardens was struck by hail up to 1.25 inches in diameter.

Thunderstorm Wind, Fremont

When
June 22, 10:30 AM MST
Where
Fremont County, 17.32 mi SSE of Moneta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.931, -107.615

Wind gusts estimated at 70 mph were reported by a tourist at Castle Gardens.

Hail, Fremont

When
June 22, 11:02 AM MST
Where
Fremont County, 3.11 mi WNW of Ft Washakie
Measured
0.88 in hail
Reported by
Public
Coordinates
43.010, -108.930

Hail up to the size of nickels fell in Ft. Washakie.

Hail, Natrona

When
June 22, 11:25 AM MST to 11:30 AM MST
Where
Natrona County, 0.65 mi ENE of Powder River
Measured
1.5 in hail
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.035, -106.989

Ping pong ball sized hail broke windows at a residence in Powder River.

Hail, Natrona

When
June 22, 11:47 AM MST
Where
Natrona County, 0.66 mi ENE of Powder River
Measured
2.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.032, -106.987

Vehicles were forced to pull over near Powder River as baseball sized hail fell from a second severe thunderstorm.

Hail, Natrona

When
June 22, 11:48 AM MST to 11:50 AM MST
Where
Natrona County, 1.47 mi W of Petrie
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
43.029, -106.779

Hail up to the size of golf balls produced vehicle damage just east of Natrona.

Funnel Cloud, Natrona

When
June 22, 12:08 PM MST
Where
Natrona County, 1.61 mi NE of Bucknum
Reported by
Emergency Manager
Coordinates
43.035, -106.605

A funnel cloud was observed about 20 miles northwest of Casper.

Funnel Cloud, Natrona

When
June 22, 12:34 PM MST to 12:36 PM MST
Where
Natrona County, 13.42 mi E of Merino
Reported by
Trained Spotter
Coordinates
43.169, -106.337

A funnel cloud was observed for a few minutes near Interstate 25.

Hail, Natrona

When
June 22, 12:36 PM MST
Where
Natrona County, 13.42 mi E of Merino
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.169, -106.337

A trained spotter reported quarter sized hail near exit 210 on Interstate 25.

Tornado, Natrona

When
June 22, 1:06 PM MST to 1:07 PM MST
Where
Natrona County, 5.98 mi N of Fry to 6.01 mi N of Fry
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Reported by
Public
Coordinates
42.956, -106.091

A tornado was photographed near Cole Creek Road northeast of Evansville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyThe tornado archive for Wyoming, 2013Warnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451400, 453733, 451379, 451393, 451394, 451390, 451401, 451399, 451398, 451405.